Recent Blog Articles
5 inflammation-fighting food swaps
Is IBD an underrecognized health problem in minority groups?
Sickle cell disease in newborns and children: What families should know and do
COVID-19 vaccines for children and teens: What we do — and don’t — know
Happy trails: Take a hike, now
Sleep well — and reduce your risk of dementia and death
COVID-19 vaccines and the LGBTQ+ community
Polycystic ovary syndrome and the skin
Dental appliances for sleep apnea: Do they work?
Terrified of needles? That can affect your health
Exploring the depression-bone connection
A new study finds that antidepressant use doubles fracture risk. Other research points to links between depression and bone loss.
Most of us can tick off the major risk factors for osteoporosis: age, gender, race, family history, smoking, inactivity, low body weight, and inadequate calcium and vitamin D. Depression isn't on the list, but some evidence suggests that it should be. In particular, a study in the Jan. 22, 2007, Archives of Internal Medicine found that people ages 50 and over who regularly took the widely prescribed antidepressants known as selective serotonin reuptake inhibitors (SSRIs) had double the rate of fractures as people not using such medications. Other research points to depression itself as a source of endocrine changes that can damage bone.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.